Induced next-day somnolence in an elderly patient taking suvorexant concomitantly with diltiazem

Atsuko Shihyakugari, Satoko Hori, Akiko Miki, Yasufumi Sawada

Research output: Contribution to journalArticle

Abstract

Objective: To present the first case of induced next-day somnolence in a patient taking suvorexant concomitantly with diltiazem. Case summary: The patient was an 88-year-old female who had suffered from insomnia and anorexia, for which a psychiatric clinic had prescribed 1.5 mg/day aripiprazole and 15 mg/day suvorexant (both once daily at bedtime), which cured her insomnia. Subsequently, a different hospital prescribed diltiazem hydrochloride (100 mg, sustained-release, daily after breakfast) for treatment of hypertension. After starting diltiazem, the patient was unable to wake up in the morning and overslept by ~ 3 hours. On the third day of taking diltiazem, the patient, on the basis of her own judgment, took only half a tablet of suvorexant, and found that she was able to sleep, and there was no somnolence the following morning. As halving suvorexant tablets is an off-label usage, and lower-dose tablets are not available, her prescription was switched to 1-mg rilmazafone hydrochloride. Since then, her sleep disorder has not recurred. Discussion: Because suvorexant is metabolized by CYP3A4, next-day somnolence could have occurred as a result of increased plasma suvorexant concentration due to CYP3A4 inhibition by diltiazem. Conclusion: Elderly patients may suffer next-day somnolence if they concomitantly take suvorexant and sustained-release diltiazem hydrochloride, even if the diltiazem dose is low and there is a significant interval between the administration times of the two drugs. In order to avoid drug interaction, it may be desirable to switch from suvorexant to a different soporific that is not metabolized by CYP3A4.

Original languageEnglish
Pages (from-to)645-648
Number of pages4
JournalInternational Journal of Clinical Pharmacology and Therapeutics
Volume54
Issue number8
DOIs
Publication statusPublished - 2016 Jan 1
Externally publishedYes

Keywords

  • Diltiazem
  • Drug interactions
  • Elderly
  • Somnolence
  • Suvorexant

ASJC Scopus subject areas

  • Medicine(all)
  • Pharmacology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Induced next-day somnolence in an elderly patient taking suvorexant concomitantly with diltiazem'. Together they form a unique fingerprint.

  • Cite this